uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Alopecia associated with treatment with selective serotonin reuptake inhibitors (SSRIs)
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Medicine, Department of Medical Sciences. (Pharmacogenetics)
Medical Products Agency.
Norwegian University of science and technology, Trondheim.
2006 (English)In: Pharmacoepidemiology and Drug Safety, ISSN 1053-8569, E-ISSN 1099-1557, Vol. 15, no 10, 719-725 p.Article in journal (Refereed) Published
Abstract [en]

PURPOSE: To study the association between alopecia and selective serotonin reuptake inhibitors (SSRIs) by estimating reporting rates and by making association comparisons within databases of adverse drug reactions (ADRs). METHODS: All reports of alopecia with marketed SSRIs until the end of 2004 were identified in SWEDIS, the national Swedish database for spontaneously reported ADRs, and in Vigibase, the international ADR database of the World Health Organization. Total SSRI sales volumes in Sweden until the end of 2004 were obtained from the National Corporation of Swedish Pharmacies. The Bayes' Confidence Propagation Neural Network (BCPNN) method was used to estimate associations between alopecia and each of the SSRIs within the two databases. RESULTS: A total of 27 reports of alopecia were identified in SWEDIS. As two reports concerned the use of two SSRIs, there was a total of 29 drug-ADR combinations. All except three reports concerned women (88.9%). The reporting rate of alopecia in Sweden was significantly higher with sertraline compared with citalopram; 20.1 (95%CI 10.7-34.4) reports per million patient-years versus 4.5 (95%CI 1.8-9.3) reports per million patient-years. No significant differences in reporting rates were noted for the remaining SSRIs. Sertraline also showed a statistically significant association with alopecia in both SWEDIS and Vigibase. Citalopram was significantly associated with alopecia in Vigibase, but not in SWEDIS. No statistically significant associations were found for any of the other SSRIs. CONCLUSIONS: Alopecia appears to be a rare ADR to SSRIs. The risk of alopecia seems to vary between the different SSRIs, and might be higher in women than in men.

Place, publisher, year, edition, pages
2006. Vol. 15, no 10, 719-725 p.
Keyword [en]
spontaneous reporting systems, adverse reaction, selective serotonin reuptake inhibitors, alopecia
National Category
Pharmacology and Toxicology
URN: urn:nbn:se:uu:diva-86581DOI: 10.1002/pds.1270ISI: 000241713200004PubMedID: 16783834OAI: oai:DiVA.org:uu-86581DiVA: diva2:126449
Available from: 2008-12-03 Created: 2008-11-17 Last updated: 2011-05-13Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full textPubMed
By organisation
Department of Medical Sciences
In the same journal
Pharmacoepidemiology and Drug Safety
Pharmacology and Toxicology

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 178 hits
ReferencesLink to record
Permanent link

Direct link